Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX

April 28, 2013Brewster County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2013, 7:07 PM CDT for Brewster County, Terrell County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2013, 7:07 PM CDT (00:07 UTC)
Expired
Apr 28, 2013, 7:45 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 216 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:30 PM CDTHAIL 1.253 Se Sanderson, TXSPORADIC 3/4 TO 1 1/4 INCH HAILSTONES FALLING.
Apr 28, 7:30 PM CDTHAIL 1.51 Se Sanderson, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS54 KMAF 290007
SVRMAF
TXC043-443-290045-
/O.NEW.KMAF.SV.W.0014.130429T0007Z-130429T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT SUN APR 28 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TERRELL COUNTY IN SOUTHWEST TEXAS...
  EXTREME EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF SANDERSON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TERRELL COUNTY AIRPORT...
  DRYDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.

&&

LAT...LON 2975 10257 3003 10257 3016 10250 3025 10219
      2993 10206 2985 10227 2987 10231 2986 10232
      2986 10234 2984 10236 2981 10236 2977 10248
      2978 10250 2976 10251 2975 10256
TIME...MOT...LOC 0007Z 246DEG 18KT 2999 10241

$$
HLUCHAN
2 follow-up statements
309 
WWUS54 KMAF 290027
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT SUN APR 28 2013

TXC043-290037-
/O.CAN.KMAF.SV.W.0014.000000T0000Z-130429T0045Z/
BREWSTER TX-
727 PM CDT SUN APR 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL BREWSTER
COUNTY IS CANCELLED...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 2996 10233 3009 10253 3021 10233 3022 10230
      3010 10213 3009 10212
TIME...MOT...LOC 0027Z 218DEG 13KT 3010 10235

$$

TXC443-290045-
/O.CON.KMAF.SV.W.0014.000000T0000Z-130429T0045Z/
TERRELL TX-
727 PM CDT SUN APR 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL TERRELL COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SANDERSON...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...TERRELL
COUNTY AIRPORT.

LAT...LON 2996 10233 3009 10253 3021 10233 3022 10230
      3010 10213 3009 10212
TIME...MOT...LOC 0027Z 218DEG 13KT 3010 10235

$$
HLUCHAN
352 
WWUS54 KMAF 290039
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT SUN APR 28 2013

TXC443-290049-
/O.EXP.KMAF.SV.W.0014.000000T0000Z-130429T0045Z/
TERRELL TX-
739 PM CDT SUN APR 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TERRELL COUNTY
WILL EXPIRE AT 745 PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2996 10233 3009 10253 3021 10233 3022 10230
      3010 10213 3009 10212
TIME...MOT...LOC 0039Z 218DEG 13KT 3013 10232

$$
HLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:10 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 28, 6:10 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT SUN APR 28 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA THIS
AFTERNOON...BUT CHANCES FOR TS AT ANY TAF SITE IS LOW SO LEFT IT
OUT OF THE FORECAST. ALL TS WILL END BY 03Z. WINDS MAY BE
VARIABLE DUE TO OUTFLOW FROM THUNDERSTORMS FOR THE FIRST FEW HOURS
OF THE TAF...BUT THE GENERAL ENVIRONMENTAL WIND FLOW WILL BE FROM
THE SOUTHEAST THROUGH SOUTHWEST. VFR CONDITIONS WILL CONTINUE
THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT SUN APR 28 2013/

DISCUSSION...

NOT MANY CHANGES IN THE SHORT TERM.  WV IMAGERY SHOWS THE UPPER
TROUGH PASSING THRU SE NM/WEST TEXAS...W/OUT MUCH FANFARE.  LATEST
SFC ANALYSIS SHOWS NO CAP THIS AFTERNOON...W/WIDESPREAD SBCAPES OF
1000-3000 J/KG ACROSS THE AREA.  UNFORTUNATELY...LOW LVL FOCI FOR
INITIATION ARE HARD TO DISCERN...AND W/AREA RADARS SHOW CONVECTION
DEVELOPED FROM THE GUADALUPES TO THE DAVIS MTNS...ANY ACTIVITY WILL
BE LARGELY OROGRAPHICALLY/DIURNALLY-DRIVEN.  FORECAST SOUNDINGS ARE
NOT IMPRESSIVE...SAVE FOR STEEP MID-LVL LR/S AND DRY SUBCLOUD
LAYERS...SO A STORM OR TWO MAY BE ABLE TO SQUEEZE OUT SOME
MARGINALLY SVR HAIL/WINDS THRU THE EVENING HRS.  MONDAY...THE UPPER
TROUGH WILL BE SE OF THE AREA...DIMINISHING CHANCES FURTHER...AND
WE/VE LOWERED POPS OVER THE SRN HALF OF THE FA TO ISOLATED...TO
COVER FOR MORE DIURNAL ACTIVITY OMTNS.  IN THE MEANTIME...MODELS
CONTINUE STRENGTHENING THE THERMAL RIDGE THRU TUESDAY...WARMING
TEMPS TO THE 90S MOST PLACES BY TUESDAY AFTERNOON.  WEDNESDAY...A
STRONG COLD FRONT ARRIVES AHEAD OF THE NEXT UPPER LEVEL
TROUGH...W/MODELS BRINGING THE FRONT INTO THE WRN LOW ROLLING
PLAINS/PB BY 18Z.  GIVEN THIS TIMING...THE FRONT MAY SLOW OR HANG
UP BUT...GIVEN THE PAST FEW...IT WOULDN/T BE SURPRISING IF IT
DIDN/T.  AT ANY RATE...CLOSE ATTN WILL NEED TO BE PAID TO TEMPS WED
AFTERNOON...AND WE/VE UNDERCUT GUIDANCE ON THE ASSUMPTION OF SOONER
THAN LATER ON FROPA.  THESE TEMPS WILL LIKELY HAVE TO BE LOWERED
FURTHER IF TRENDS KEEP UP.  THERE REMAINS THE QUESTION OF PRECIP
W/THIS FRONT AND W/THE PASSAGE OF THE UPPER TROUGH WEDNESDAY NIGHT...AND
ALL MODELS OFFER DIFFERENT SOLUTIONS IN REGARDS TO MOISTURE RETURN
AND INSTABILITY AHEAD OF THE FRONT.  ALL ARE IN GOOD AGREEMENT IN
DEVELOPING QPF OVER THE ERN ZONES...AND SO WE/LL INSERT MINIMAL
CONVECTIVE CHANCES THERE WEDNESDAY NIGHT...TO BE ADJUSTED AS
NEEDED.

POST-FRONTAL WINDS REMAIN A CONCERN...W/MODELS TIGHTENING UP SFC
PRESSURE GRADS WEDNESDAY NIGHT OVER THE NW CWA TO 10MB/130NM.
MODELS GUIDANCE STILL APPEARS TOO HIGH FOR THIS TIME OF YEAR...BUT
IS COMING DOWN FROM YESTERDAY/S FORECASTS.  WE/LL CONTINUE TAKING
THEM DOWN A NOTCH...AS THEY/RE STILL A WAYS OUT.
OTHERWISE...THURSDAY LOOKS TO BE WELL-BLO NORMAL...W/A SLOW WARMUP
INTO THE WEEKEND.  AS COLD AS THIS NEXT AMS APPEARS TO BE...TEMPS
SHOULD ROUND OUT THE EXTENDED BELOW NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Apr 28, 2:50 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN APR 28 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CDT SUN APR 28 2013 /150 PM MDT SUN APR 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
THIS EVENING OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
WIND GUSTS TO 55 MPH...SMALL HAIL...AND LIGHTNING ARE EXPECTED.
LOOK FOR THIS ACTIVITY TO DISSIPATE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN
MONDAY AND TUESDAY. THE BEST CHANCES FOR THESE STORMS WILL BE OVER
THE DAVIS MOUNTAINS...MARFA PLATEAU...BIG BEND...AND LOWER TRANS
PECOS REGIONS OF WEST TEXAS.

A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO WEDNESDAY NIGHT. GUSTY NORTH WINDS AND BLOWING DUST
WILL ACCOMPANY THIS FRONT. ALSO...GUSTY NORTHEAST WINDS CAN BE
EXPECTED THROUGH GUADALUPE PASS LATE WEDNESDAY NIGHT AND INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 28, 3:13 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SUN APR 28 2013

TXZ074-081-282045-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
313 PM CDT SUN APR 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF ALTUDA AT 312
PM CDT...MOVING EAST AT 25 MPH. NICKLE SIZED HAIL...WIND GUSTS TO
55 MPH...AND OCCASIONAL LIGHTNING CAN BE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3050 10322 3024 10320 3032 10365 3047 10362
TIME...MOT...LOC 2012Z 272DEG 23KT 3039 10351

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.